LIVING WITH HIV/AIDS
Any Tips to Avoid Weight Gain on HIV Meds?
I just started taking Sustiva (efavirenz, Stocrin) and Truvada (tenofovir/FTC) and am reading everywhere about people putting on weight once they start HIV meds. I’m terrified of getting fat. I’m active at work all day and I eat well already. What else could help minimize weight gain?
Is It Hard to Get Health Insurance Once You’ve Been Diagnosed?
My boyfriend and I were just diagnosed with HIV a few months ago. I have health insurance, which covers a good portion of my bills. My boyfriend, however, does not. Can he still get health insurance now that he has HIV?
More Questions About Living With HIV/AIDS:
BODY SHAPE CHANGES & HIV/AIDS
Hooray for Belly Fat Drug Approval! Now What Are the Next Steps?
So Egrifta (tesamorelin) was approved by the FDA (U.S. Food and Drug Administration) last week. When will it be available?
Does Sculptra Stop Working After Long-Term Use?
It’s been about six or seven years since my original treatment with Sculptra (poly-L-lactic acid, New-Fill). It worked great for me — until about two years ago. I was used to getting yearly touch-ups but I found I needed them up to once a month to see any effect. It eventually became clear even to my doctor that my body was not longer reacting to Sculptra. Have you heard of other long-term users becoming immune to the effects of Sculptra?
On Nov. 10, Egrifta (tesamorelin) became the first drug approved in the U.S. to treat unusual fat gain, or lipohypertrophy, in people with HIV. In our latest episode of This Month in HIV, we talk with noted HIV researcher Daniel Berger, M.D., about how Egrifta works, who should take it, and what else we know to date about the treatment of lipohypertrophy.
BEYOND HIV/AIDS MEDICATIONS
Why’d My Doc Advise Me to Go Off Calcium Supplements?
About a year ago my doctor recommended I start taking calcium supplements along with vitamin D, but a few weeks ago he told me to immediately stop taking calcium. He said some recent studies show that the way current preparations of calcium distribute may bunch up in people’s blood vessels and constrict blood flow. Do you know anything about this?
Can My Child Take Fish Oil With His HIV Meds?
Would it be OK for my child to take a fish oil capsule along with his daily multivitamin? Will this interfere with his HIV meds?
More Beyond HIV/AIDS Medications Questions:
HIV/AIDS TREATMENT & SIDE EFFECTS
Is It Better to Take a Partial Dose of HIV Meds or No Dose At All?
I take Isentress (raltegravir), Kaletra (lopinavir/ritonavir) and Viread (tenofovir) in the morning and at night it’s Isentress and Kaletra alone. I recently took my two evening Kaletra pills and when I reached for my Isentress, there was none left. I threw up the Kaletra, thinking maybe it would be better not to have any meds in my body in order to avoid developing drug resistance by only taking one med. Was this the right thing to do?
What to Do About Sleep Disturbances on Atripla?
I have been on Atripla (efavirenz/tenofovir/FTC) for about five months now and it’s working well against HIV, but my sleep pattern is getting worse. I usually wake up after two to three hours of sleep. Even when I manage to sleep through the night, it’s a very light sleep and I don’t wake up feeling refreshed. Do you think the sleep disturbance will go away? Should I consider switching meds?
Are There Safer Meds for My HIV-Positive Pregnant Partner?
My girlfriend and I are HIV positive. Her CD4 count is 480 and mine is 720. We don’t take HIV meds at the moment, but she’s 17 weeks pregnant. She was told at the PMTCT (preventing mother-to-child transmission) clinic that she will start treatment at 28 weeks with Combivir (AZT/3TC) and Viramune (nevirapine). I know they are the preferred choice, but they are more toxic than the newer drugs. Can you suggest a safer alternative?
More Questions About HIV/AIDS Treatment & Side Effects:
World AIDS Day, Dec. 1, is nearly upon us — and TheBody.com is getting a head start! In our annual World AIDS Day section you’ll find:
OTHER HEALTH ISSUES & HIV/AIDS
Stiffness in Hips: Could It Be Inflammation?
I’m HIV positive and take Atripla (efavirenz/tenofovir/FTC) daily. I have a recurring problem with stiffness in my hip and the upper area of my buttocks. I’ve been to a chiropractor and massage therapist, which helped some. My doctor prescribed steroids and muscle relaxers, which also helped for a couple weeks. I do stretches and am a very active person. Could this be some form of infection causing inflammation in that area?
Extreme Sensitivity to Sunlight: What Are My Options?
A year prior to going on HIV meds, I started getting red welts on my face. My CD4 count then was between 300 and 400. This symptom became more problematic as my CD4 count went down. I thought it would improve along with my CD4 count when I started on Emtriva (emtricitabine, FTC), Norvir (ritonavir), Reyataz (atazanavir) and Viread (tenofovir); but instead, the skin issue spread to my entire body. I figured out that it was caused by exposure to daylight. Numerous treatments have had no positive effect, and I’ve become a prisoner in my own home. What else can I do?
More Questions About Other Health Issues & HIV/AIDS:
UNDERSTANDING HIV/AIDS LABS
Virus Has Become Resistant to My Meds: Is My Viral Load Too Low for a Switch?
My recent genotype test showed my virus has become resistant to Atripla (efavirenz/tenofovir/FTC). My viral load has been undetectable, but my last labs show it at about 1,000. Is this viral load too low to warrant changing meds?
Why Are My CD4 Counts Zigzagging?
Last November my CD4 count was 764, my CD4 percentage was 31 and my viral load was undetectable. Then in May my CD4 count jumped to 903, but my percentage fell to 29. Now this month, my CD4 count has dropped to 745 and my percentage has gone up to 40. I also had an upper respiratory infection, and flu and pneumonia vaccines, in the weeks before those last lab tests were done. Should I be concerned about these fluctuations?
How Do You Tell People You’re HIV Positive — and Face Potential Rejection?
(A recent post from the "Gay Men" board)
I recently started going out with someone and we got along really well. I haven’t been able to tell them that I’m positive. I don’t know how to tell someone that I feel so ashamed, that I’m less than human because of it. I feel as though the world feels I shouldn’t be here. Because of my status I HAVE to tell people that I am interested in that I am positive. As soon as I tell them they shut down and want nothing to do with me. So how do I tell people? — magis333
Click here to join this discussion, or to start your own!
To do this, you’ll need to register with TheBody.com’s bulletin boards if you’re a new user. Registration is quick and anonymous (all you need is an e-mail address) — click here to get started!
HIV TESTING & TRANSMISSION
For How Long Should I Delay HIV Testing After a Flu Shot?
A nurse practitioner at an HIV clinic told me that flu shots can cause false-positive results on HIV tests. Should I wait for a while after having a flu shot before testing for HIV? If so, for how long?
Two Affairs, Two HIV-Positive Diagnoses: Should We Worry About Who Infected Whom?
In May my partner and I both had unprotected sex outside our relationship while still having unprotected sex with each other. He found out he was HIV positive in July, but did not tell me until last month. I too tested positive. We both informed our lovers but they tested negative. Accusations are flying back and forth as to who infected whom. Is there any way to tell?
More Questions About HIV Testing & Transmission:
STRANGE BUT TRUE
The Worst Part of Waking Up: HIV in Your Cup?
I’m afraid HIV-positive blood from a syringe was put into my coffee before I drank it. Can HIV transmission happen this way?
Worried Your Spam Filter Might Trash Our Mailings? The Body’s e-mail updates are especially prone to being caught up in spam filters, since our newsletters tend to refer frequently to sex, drugs, the human anatomy and so forth.
To make sure you never miss one of our mailings because anti-spam software labeled it as junk mail, add firstname.lastname@example.org to your address book, talk to the person who manages your e-mail security or check your anti-spam program’s instructions for more information. About This E-mail This e-mail update has been sent to email@example.com.
Want to change your subscription? Click here or send us a message at firstname.lastname@example.org.
Missed an update? Our archive of past updates will keep you in the loop.
Have any other questions or comments, and don’t want to send an e-mail? Feel free to snail-mail us at:
The Body’s E-Mail Updates
The HealthCentral Network, Inc.
250 West 57th Street
New York, NY 10107